I have just watched a BBC programme from yesterday morning. It’s a health programme and they were talking about a type of heartburn medication called ppi. This includes one which I take called Lanzoprazole. Apparently it seems it can be quite bad for health in various ways, including causing osteoporosis!!! I was shocked as I have been taking them for about 5 years and my recent DEXA scan shows my condition is getting worse. How come my GP and, more worryingly, the specialist I saw a month ago (and who asked what medication I take) are allowing me to carry on taking this. I looked online and found an article in the British Medical Journal dated 2008(!) about the link between ppi medication and osteoporosis. I am going to see my gp ASAP!!
Heartburn medication and osteoporosis - Bone Health
Hi Clarrie, I am well aware of this. I never liked taking the lansoprazole for a period of time when I was told to do so to protect my stomach ........ and help to play havoc with my bones! Unfortunately all medications have some kinds of side effects. Perhaps your doctor is weighing up the pros and cons and thinks that you are best to take the Lansoprazole for whatever reason regardless of the fact that you have been diagnosed with OP. There is another one as well I think called Omeprazole that is as bad for bones as the Lansoprazole.
A good idea to go and have a chat with your GP about it.
I believe you would have to take the Lansoprazole regularly for a good number of years for it to possibly start to weaken bones.
I’ve been taking it for 5 years and they and they were saying that all gps have recently been told to review patients who are prescribed it. They were saying the problems occur after 5 to 7 years.
That is what I heard too. I have not been on them for years now and never liked to take them periodically when they were prescribed. What will you take instead if you need something to help with the symptoms?
I expect I will have to take Gaviscon or something similar. I will have a discussion with my gp. This is what was suggested on the tv programme. It suggests that ppi medication is grossly over prescribed and a lot of folk don’t need to be on such a strong drug. Hence the review that gps should be doing.
Apparently gaviscon is also a ppi
I don't think it is. I think Gaviscon is an antacid. Ranitidine, or Zantac, works differently and is not a PPI. I don't think ranitidine has been implicated in bone thinning the way the PPIs have been, and is just as effective.
I think you're right, HeronNS. I made the mistake of believing the first article I read on the internet, rather than researching it more thoroughly. Thanks for pointing this out.
Heron. Lara Pizzorno's book "Your Bones" mentions all of these as inhibiting the absorption of calcium. May
I don't take any of them so I didn't pay attention to that - and haven't read the book for several years now. But I did know the PPIs are implicated in causing OP as that is often mentioned on the forums.
I am in a quandary at the moment. I was diagnosed a few months ago with osteoporosis having taken Steroids for PMR. I have had gastritis for 4 or 5 years and stopped taking Omeprazole as I did not feel it was doing me any good. I refused A A when I read all the hype. My GP is not best pleased. At the moment my stomach is so sore I feel I need to go back to see him but I do not feel up to an argument
I am trying to gather as much information as I can.
May, I looked back at you posts and although your t-score is in the osteoporosis range, it isn't really dire. The osteoporosis cut off was rather arbitrarily set at 2.5 some years ago by the WHO. My friend who got me set on the natural way had a diagnosis of osteoporosis, (I have never known her t-scores). She went completely natural, and succeeded in moving into the osteopenia, more accurately known as low bone mass, range, and continues to improve. If you haven't seen this yet, you may find it helpful:
Thanks Heron....food for thought.May
If you have had any "fragility fractures" I won't presume to advise you, other than to say that if you take medication, please do the natural things as well. All the best.
i have only once broken a bone.... my wrist in Florence . I tripped on the edge of a pavement and went head first into a wall. About 10 years ago. I believe anyone would have broken a bone with the impact. Never had any problems before. Goodness I do not know why this has started appearing in italics!!!!!
Apparently studies have reached conflicting conclusions about this, but some have appeared to demonstrate a clear link between taking PPIs for more than a year and increased hip and spine fracture risk (the Americans seem to be ahead of us on this, see ncbi.nlm.nih.gov/pmc/articl... - scroll down to Proton Pump Inhibitors). I have to admit I was shocked when I swapped from Alendronic Acid to Risendronate that my GP said if it still caused reflux she would prescribe a PPI - why take one medication to reduce your fracture risk then counteract it with another that might increase the risk?! (After a year I stopped bisphosphonates completely due to other side effects.)
Thanks for sharing this article. I am going to see my gp and find out if I can come off them. I’d rather be safe than sorry as I’ve been on them for 5 years. Apparently you can suffer from something called reflux overload for a couple of weeks after coming off it which sounds unpleasant.
Hi. Thanks for this post. I also take the same medication and no one advised me not to take it. Will speak to my doctor also.
Just had a glance over this link:
I have been aware, for a long time, that Thyroxine can weaken bones. I have taken this for over 50 years after removal of a nodular goitre and cannot stop taking it. I do, however, have very regular checks to make sure I am not taking too much. Sometimes we have to take certain drugs whatever the possible downsides may be.
Yes I agree. You have to weigh up the benefits to one condition against possible problems with another. And of course taking a specialists advice into your decision.
This is what worries me. I have PMR as well as a number of other auto immune conditions. As I have also osteoporosis my Gp cannot understand why I am not taking the AA he prescribed. My gastritis is so bad at the moment I feel I should go back to see him. I have stopped the omeprazole and am reluctant to take much Gaviscon. i have also been taking Thyroxine for the last 20 years. It is a real maze trying to understand all of this.
Perhaps Zantac is ok for you?
Apparently according to other people who have posted and having a quick look online, all antacid medication is a problem. To quote an online source; blocking stomach acid significantly increases the risk of osteoporosis. So I’m at a loss as to what is best. I’ll chat with the gp.
If you have time before your appointment with your GP perhaps it may be beneficial to have a chat with the NOS helpline to see what they come up with. That way, you have had the forum, the helpline views/help, and then your GPs thoughts on the matter and take it from there. Do let us know what the outcome is.
Having suffered from IBS since the mid-1960s, I celebrate the relief that Omeprazole brought to my inflamed gut when in the throes of the excruciating flare of 2016 that resulted in RA diagnosis.
Unbeknown to me a new Registrar, since left, removed Omeprazole from my repeat meds last summer without prior notice or discussion, and left no explanation in my medical records. I can only assume that my successful weaning from steroids may have influenced that decision but happily my GP agreed to reinstate it, pending an opportunity to raise it at my next appointment with a Rh Consultant.
I’ve been a respecter of my bones since childhood, due to early orthopaedic referral in 1945, but IBS has caused more anguish in adult life so, on balance in my twilight years, I sway to Omeprazole in the long term. Dexa had revealed Osteopenia, so with Risedronate and Adcal D3 I’m optimistic that a repeat scan after 3 years, should I live so long🤗, may absolve my choice.
I think you are making the right choice for you. It sounds as if your need of Omeprazole is greater than your need to protect your bones! I, on the other hand, have been diagnosed with osteoporosis in my hips at the age of 57 and I am willing to try and come off the Lazoprazole with my gps guidance.
I only have occasional heartburn but rather than use gaviscon I take peppermint tea and it gives good relief.
It seems that there are various approaches to good stomach health you could read up on. For example, some people find including probiotic foods in their diet helps. Some people take Betain with Pepsin or a teaspoon of organic apple cider vinegar with the mother with their meal. You might try excluding gluten for 6 months to see if it helps. I have read that fructans can be a problem for some people.
I do think it's bonkers that PPI's are prescribed without trying to find out what the cause of reflux is or whether there is a nutritional way to manage it. Gut health seems so important since something like 70% of our immune mechanism resides in our GI tract.
Thanks beginner1. I am fortunately not deficient in vitamin 12. I was recently tested for that with regard to another unrelated problem.
I think my osteoporosis has a family link and why I requested a DEXA scan when I was 52.
I take Omeprazole and have done so for 9 years. I now have osteoporosis if the spine. PPIs can cause a 60% increase chance of this. Apparently H2 blockers such as Zantac are safer to take as they work in a different way, but are not as good as Omeprazole but I am going to wean myself off Omeprazole whilst commencing an H2 blocker.
Half a lemon in warm water every day sipped through a straw will help or completely eliminate acid reflux, it is telling you that your body is acid and so it strips your bones. You need to change your body to alkaline. Lemon helps to do this